Medical and addictions experts in Manitoba are again raising the alarm about the dangers associated with fentanyl, after two people overdosed and a third required medical care after ingesting the drug in Winnipeg this week.
Emergency crews rushed to the city's East Kildonan neighbourhood at 10:30 p.m. Wednesday. Police said three people knowingly ingested the illicit drug and a short time later, a male collapsed.
A female contacted 911 but then she also collapsed, police said.
- Cocaine 'contaminated' with fentanyl suspected in Winnipeg overdose death
- Winnipeg parents speak out about son's fatal fentanyl overdose
In the course of their investigation, officers determined that another male had also taken the drug. They found him and determined he also needed to be transported to hospital.
All three people are expected to recover, according to police.
Police confirm there has been an increase in the number of fentanyl-related overdose deaths in the past few weeks.
Last month, one person died and two others were taken to hospital after suspected fentanyl overdoses.
Fentanyl 'very, very potent,' says doctor
Fentanyl is extremely potent and addictive, says Dr. Alex Chochinov, who heads up the University of Manitoba's department of emergency medicine.
"It can kill you in minutes. It's very, very potent," Chochinov told CBC News on Thursday.
"The risks of taking street drugs these days are so, so high that the only safe behaviour is to take none."
Sheri Fandrey of the Addictions Foundation of Manitoba said recent media coverage of fentanyl-related overdoses and deaths doesn't seem to be taken seriously by drug users.
"Certainly the amount of publicity, media attention that's been occurring in the last several weeks should be raising awareness that this isn't a drug that you should be deliberately trifling with," Fandrey said.
"The difference between the effective dose — or the intoxicating dose — and a lethal dose is very small, so you really don't have any room for safety," she added.
"There's no margin for error. Very few of the other opiates are quite that lethal."